Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 28, NWS Springfield, MO

April 12, 2002Wright County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 12, 2002, 4:42 PM CDT for Wright County, Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2002, 4:42 PM CDT (21:42 UTC)
Expired
Apr 12, 2002, 5:30 PM CDT
In force
48 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Wright County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1256 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 122142
SVRSGF
MOC229-122230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
441 PM CDT FRI APR 12 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WRIGHT COUNTY IN MISSOURI

* UNTIL 530 PM CDT

* AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 6 MILES NORTHWEST OF MANSFIELD...OR 16 MILES NORTH OF
  AVA...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   HARTVILLE BY 500 PM CDT.

THE TOWN OF ODIN IS ALSO IN THE PATH OF THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3725 9270 3709 9264 3723 9235 3745 9255

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 2:15 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Apr 12, 2:15 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 PM CDT FRI APR 12 2002

FORECAST CONCERNS: PRECIPITATION CHANCES SATURDAY THROUGH SUNDAY
NIGHT AND TEMPERATURES

SHOWERS AND THUNDERSTORMS CONTINUED TO DEVELOP ALONG AND AHEAD OF
WEAK COLD FRONT BISECTING THE FORECAST AREA THIS AFTERNOON.
TEMPERATURES HAVE RISEN TO AROUND 80 IN SOUTH CENTRAL MISSOURI/NORTH
CENTRAL ARKANSAS...WHILE LAGGING NEAR 60 IN THE NORTHWESTERN CORNER
OF THE FORECAST AREA.

HAVE LEANED TOWARD THE ETA MODEL OUTPUT FOR THIS FORECAST PACKAGE.
CURRENT SHOWER AND THUNDERSTORM ACTIVITY SHOULD DIMINISH QUICKLY
THIS EVENING AS COLD FRONT LEAVES THE FORECAST AREA AND AIRMASS
STABILIZES AGAIN.  EXPECT SOME CLEARING OVERNIGHT...BUT WILL STAY ON
THE PESSIMISTIC SIDE FOR THE GRIDS/ZONES.

SATURDAY SHOULD BE DRY AND MILD...WITH WAVE OVER NEVADA THIS
AFTERNOON...MOVING INTO THE CENTRAL AND SOUTHERN PLAINS BY SATURDAY
AFTERNOON. COMPLEX OF STORMS MAY DEVELOP OVERNIGHT...BUT THIS SHOULD
REMAIN SOUTHWEST OF THE FORECAST AREA.

HAVE INCLUDED A CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE EXTREME
SOUTHWESTERN SECTIONS SATURDAY AFTERNOON...AS COMPLEX NEARS. MODELS
SUGGEST BETTER CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE SATURDAY
NIGHT INTO SUNDAY ALONG THE ARKANSAS AND OKLAHOMA BORDERS...AND HAVE
FOLLOWED THAT IDEA.

HOT AND DUSTY WEATHER EXPECTED MONDAY AND TUESDAY WITH STRONG SOUTH
WIND ADVECTING THE WARMEST AIR OF THE SEASON TO DATE. FORECAST HIGHS
MAY BE TOO COOL. HAVE CONCERNS ABOUT THE FIRE WEATHER DANGER MONDAY
AND TUESDAY...BUT WILL HAVE TO SEE HOW THE LATER MODEL RUNS HANDLE
THE SURFACE DEWPOINTS.

LITTLE CHANGE TO THE EXTENDED...EXCEPT TO CONTINUE RAIN CHANCES
THROUGH THURSDAY. COULD BE A HEAVY RAINFALL SITUATION WEDNESDAY AND
THURSDAY IF THE MRF VERIFIES.

THANKS TO NDFD SITES FOR IM COORDINATION THIS AFTERNOON.
PRELIMINARY FORECAST GUIDANCE FOR COORDINATION PURPOSES ONLY.
FCSTID = 8
SGF   47  72  57  75 /  10  20   0   0
JLN   50  74  58  77 /   5  30   0  10
UNO   45  72  56  76 /  30  10  40  10
VIH   44  71  52  78 /   5  10   0   0

.SGF...
MO...NONE.
KS...NONE.

In the hours before

Special weather statement, Apr 12, 1:00 PM CDT, 3 hours 42 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-130000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI APR 12 2002

* HAZARDOUS WEATHER THREAT(S)...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON...MAINLY SOUTH OF INTERSTATE 44. ISOLATED STORMS MAY
APPROACH SEVERE LEVELS...WITH HAIL UP TO ONE INCH IN DIAMETER THE
MAIN THREAT. LOCATIONS SOUTH OF A SALEM TO BRANSON LINE WILL HAVE
THE BEST CHANCE OF SEVERE WEATHER...HOWEVER THE BEST THREAT WILL BE
FARTHER EAST AND SOUTH. SPOTTER ACTIVATION IS NOT EXPECTED.

* EXTENDED OUTLOOK...

A COMPLEX OF SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS NORTHEAST
OKLAHOMA AND SOUTHEAST KANSAS SATURDAY NIGHT...AND AFFECT EXTREME
SOUTHWEST MISSOURI SUNDAY MORNING. SHOWERS AND THUNDERSTORM
DEVELOPMENT IS EXPECTED AGAIN TUESDAY THROUGH THURSDAY. SEVERE
THUNDERSTORM DEVELOPMENT IS NOT EXPECTED...ALTHOUGH LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE WEDNESDAY INTO THURSDAY ALONG THE ARKANSAS
BORDER.

SUTTON

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.